Those of you who have read my other posts know that I suffer from both eczema and urticaria. Recently I’ve been on prednisone to deal with the flare ups and it’s been a rocky few months. My GP has been reluctant to send me to a dermatologist as my skin ‘isn’t bad enough’ to justify it. I’ve been eliminating food from my diet in an attempt to get to the bottom of the flare ups but nothing has helped. Prednisone is strong stuff; and after being on and off if for the last few months I’m properly fed up.
I’ve also been reading the terrible news about Julie McCabes’ death. She was just 39, had been to the GP’s 20 times, given the same creams as I’ve been given but continued to suffer low grade allergic reactions. Tragically it seems that the combination of a black henna tattoo and the dye caused a massive allergic reaction. The coroner, Geoff Fell, has criticised the cosmetic industry as they have ‘grossly under-estimated’ the scale of the issue (BBC website Feb 19th) and also noted that L’Oreal did not encourage customers to report issues. There has also been a warning about the dangers of getting henna tattoo’s as they have high levels of PPD – the chemical is also in the hair dye which caused the fatal reaction.
The questions in my mind is how many are suffering, but are unaware that the allergic reaction is to chemicals, rather than food or environment? I certainly wasn’t thinking about chemicals when I finally told my GP that I wanted a referral to go to a private dermatologist. I picked up my reference, and made an appointment.
The appointment was a sobering experience. The doctor took one look at my skin and told me it wasn’t food related; but rather a chemical allergy. She dismissed all the information about my food and environmental allergies after looking at the extent and type of rash. I was told to immediately stop using the emolliates I had been prescribed because she felt it was likely that I had become sensitive to one of the ingredients. Apparently this isn’t unusual for those of us prone to allergic reactions. Strong steroid cream was prescribed, and a referral to St Thomas’s for patch testing organised.
A week later and my skin has cleared up completely. I’m back to using Diprobase as that doesn’t cause a flare up. I’ve carried out a few experiments with some of the creams I’ve spent a small fortune on and can see that even in small amounts they are causing an immediate reaction. I’m now creating a spreadsheet with each of the creams that causes a rash, and the ingredients. Hopefully I can find a link before the patch testing. Don’t get me wrong; I’m going through with the testing, but it would be nice to have a sense of what’s causing the reaction.
This is scary stuff; reactions getting worse and worse should be taken seriously. Both by sufferers and GP’s. I feel lucky to have the option of going private; so I didn’t have to keep arguing about it. But I recognise that I didn’t make a huge fuss, years of being allergic and suffering have caused a sort of acceptance of it all. A refusal to think it’s serious. I can’t blame my GP, I should have been more vocal about the level of discomfort. But I’m nervous now…nervous that the reactions are so strong. I need to find out what it is; and how allergic to it I am so that I can protect myself.
Time to take chemical allergies seriously….
Fancy keeping up with our personal allergy experiences?
Then click direct to our blog section.
Allergy UK is a great charity providing information and help for people with allergies.
Their hotline is staffed by wonderful people offering their help free of charge.
Their number is: 01322 619 898
And here we are talking about Eczema - click the pic for
More Great News for us!